Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 2, NWS Huntsville, AL

April 11, 202011 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Apr 11, 2020, 2:32 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Apr 12, 2020, 12:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 2:32 PM CDT (19:32 UTC)
In effect from
Apr 12, 2020, 12:00 PM CDT
Expired
Apr 12, 2020, 11:38 PM CDT
In force
12 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS74 KHUN 111932
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
232 PM CDT Sat Apr 11 2020

ALZ001>010-016-TNZ076-096-097-121100-
/O.NEW.KHUN.WI.Y.0002.200412T1700Z-200413T0500Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
232 PM CDT Sat Apr 11 2020

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CDT
SUNDAY NIGHT...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From noon Sunday to midnight CDT Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

RSB
2 follow-up statements
838 
WWUS74 KHUN 120836
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
336 AM CDT Sun Apr 12 2020

ALZ001>010-016-TNZ076-096-097-130500-
/O.CON.KHUN.WI.Y.0002.200412T1700Z-200413T0500Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
336 AM CDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CDT TONIGHT...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From noon Sunday to midnight CDT Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
835 
WWUS74 KHUN 130438
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1138 PM CDT Sun Apr 12 2020

ALZ001>010-016-TNZ076-096-097-130545-
/O.CAN.KHUN.WI.Y.0002.000000T0000Z-200413T0500Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1138 PM CDT Sun Apr 12 2020

...WIND ADVISORY IS CANCELLED...

West to southwesterly winds will temporarily increase after 
Midnight as a prefrontal surface trough shifts eastward across the
Tennessee Valley. Although winds may gust to between 30 and 35 
MPH as this occurs, the threat for widespread wind gusts greater 
than 35 MPH for an extended duration has diminished. Thus, the 
Wind Advisory has been cancelled.

$$

70/DD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 11, 12:38 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 11, 12:38 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1238 PM CDT Sat Apr 11 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 909 AM CDT Sat Apr 11 2020

After a chilly and frosty night across the Tennessee Valley this
morning, temperatures as of 9 AM have risen into the mid 40s to low
50s, with light SE winds. The coldest readings unofficially last
night so far was Lynchburg at 30 degrees, followed by Ft Payne at
31. An area of high pressure that brought the cold air has shifted
eastward, now sprawled across the Carolinas and Georgia Piedmont. A
southerly flow rounding the western half of the departing high will
bring warmer conditions to end the week. High temperatures later
today should rise into the mid 60s to around 70, a little cooler
than normal highs in the lower 70s.

Cloud cover should gradually increase later this afternoon and
especially in the evening as a next weather maker, now gathering
steam west of the Divide approaches the eastern CONUS. This powerful
system will bring stormy and very wet conditions on Easter Sunday. A
severe weather outbreak looks very possible tomorrow.

.SHORT TERM...(Tonight through Monday night)
Issued at 311 AM CDT Sat Apr 11 2020

Active weather is expected, with a potentially significant severe
weather outbreak possible on Sunday. All modes of severe weather are
possible with storms that develop.

Right now the low pressure system of interest is situated over
southern California, with a secondary wave over the Rockies in
northern Mexico and far western Texas. This secondary wave ahead of
the main trough will come across the Tennessee Valley late Saturday
night into early Sunday morning. This will play a major role in how
much we destabilize and the positioning of the warm front for the
potentially severe activity later in the day. Right now our high-res
models are not in great agreement on the placement of the MCS that
develops along this wave. General consensus is that it will move
through somewhere between Northern Alabama and Tennessee. The latest
GFS run as well as the NAM try to pull this system more into
Tennessee, centered over Tennessee. Wherever this MCS rolls through
will likely see moderate rainfall and elevated thunderstorms (rooted
in instability above a stable layer near the surface). The stable
layer near the surface will inhibit much of a wind threat from these
storms, though hail can't be ruled out. The rain that falls with this
system will help to keep temperatures cooler and perhaps hold the
warm front mostly south of this area. Cloud contamination could also
inhibit severe potential in this area if skies don't completely clear
out before the next, stronger wave arrives.

The next wave to watch is the more dynamic upper-level trough that
swings through Sunday afternoon/evening. High-res models show
potentially two rounds of strong storms, with a first round during
the afternoon hours and a second wave moving through during the late
afternoon through the evening hours. These rounds are where
destabilization will be key as well as how far north the warm front
actually lifts. With round after round of showers and storms, we may
not get enough clearing north of the Tennessee River to have as much
of a severe threat as areas south. This seems to be in agreement
with the thoughts by the Storm Prediction Center with their updated
Day 2 Convective Outlook. This does NOT mean we won't see strong
storms all the way up into southern Middle Tennessee. It just means
there may be more instability to work with south of the Tennessee
River. Low-level shear, on the other hand, is tremendous across our
entire forecast area. This is what organizes storms and makes any
storms that develop stronger. It's the combination/balance of
instability, shear, and a strong lifting mechanism that makes storms
severe. What may help with the severe potential despite the lesser
amount of instability across far northern Alabama and southern Middle
Tennessee would be enhanced vertical motions due to upper-level jet
coupling occurring aloft.

In general, our thoughts right now based on high-res models would
suggest the first round develops along the lifting warm-front and
will likely be more of a line feature. With ample shear in place,
there is the potential for severe storms embedded in this line, but
it probably won't be the biggest threat for the day. That will
probably lay with the second round that moves through during the late
afternoon/evening hours after we have had a chance to advect in
higher dew points as well as maybe some sky clearing which will help
to destabilize the region. This line looks to develop as discrete
supercells over eastern Mississippi and may merge more into a line
across northern Alabama. This will probably be when we will have our
best chance for tornadoes, large hail, and damaging winds.

Overall, there is still a lot of uncertainty in the details of the
forecast for Sunday. We will have to watch where the MCS develops in
the morning, how far north the warm front lifts with clearing for
better destabilization, and then how the modes of convection hash
out. As of now, in our forecast all modes of severe weather are in
play. Make sure you have plans in place NOW for what you need to do
in the event of a Severe Thunderstorm or Tornado Warning. Just a
reminder, straight-line winds can do nearly as much damage as a
tornado. Be weather aware throughout the day on Sunday.

For Monday, we will be behind the front with cool, northerly flow
again bringing temperatures back down well below normal for this time
of year. Though we will have clearing skies, highs will only reach
into the mid-60s and drop down into the upper 30s to low 40s
overnight Monday night.

.LONG TERM...(Monday night through Friday)
Issued at 311 AM CDT Sat Apr 11 2020

Not much change since yesterday on overall forecast for next week. An
upper trough axis (part of the larger scale continental circulation)
will arrive Tuesday night into early Wednesday. With the main frontal
boundary well to our south and southeast, any precipitation from this
wave will be generated in mid levels. Suggested model blends continue
to forecast a low PoP of -RA or -SHRA with this. High pressure then
follows behind provide two chilly mornings in the m-u30s with
possible frost. By late Thursday night into Friday, the high will be
off the southeast coast and enable southerly flow and modest warm
advection to take shape. After highs in the u50s-l60s Tue-Wed, 60s
Thu, they may top 70 by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM CDT Sat Apr 11 2020

VFR weather should continue into the late evening hours. A storm
system forming over the western CONUS will move east and intensify,
bringing an increase in clouds tonight. Showers preceding this
system will begin impacting the terminals before daybreak Sunday.
Deeper moisture and instability aloft could yield elevated t-storms
on Sun AM. The deepening system will produce somewhat higher winds,
with SE winds of 10-15 kt after daybreak Sun AM. Winds will increase
into the 15 kt range or higher late in the TAF.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...McCoy
LONG TERM...17
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 11, 5:21 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
521 AM CDT Sat Apr 11 2020

ALZ001>010-016-TNZ076-096-097-120000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
521 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Showers and a few thunderstorms will develop late tonight. Locally
heavy rain and small hail will be possible with the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Clusters of showers and thunderstorms will continue Sunday morning,
with locally heavy rain and small hail possible.

A severe weather outbreak is possible across the Tennessee Valley
region Sunday afternoon and evening, and all modes of severe weather
will be possible. Tornadoes, damaging winds and large hail are all
possible.

Multiple periods of thunderstorms with heavy rain are also expected
through Sunday night. As a result, excessive rainfall is likely,
which will elevate the threat of flash flooding. Rises on area
rivers, creeks, and streams will also occur and flooding issues are
possible well into next week. Total rainfall of 2 to 3 inches is
expected, with amounts at or above 4 inches possible in some areas.

Severe weather risks, impacts and timing are subject to change, so
please keep checking updated outlooks and forecasts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely Sunday afternoon and evening.

Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and CDC
guidelines.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:02 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall4 days
Apr 11, 10:03 AM CDTRiver Flood WarningHUNMadison61 hr
Apr 11, 11:14 AM CDTRiver Flood WarningHUNColbert, Lauderdale8 days

Nearby

Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.